Workshop Details

– ALL TIMES ARE SUBJECT TO CHANGE –

Smashing Patriarchy at Work (and not getting fired) with Georgia and Rosie
11am-11.50am (50 mins)

Practical ideas for tackling sexism in the workplace, looking at your rights and what you can do to fight it, and how to build solidarity around sexism at work.

All welcome. Facilitators can’t predict what issues may be raised by workshop participants, but discussion of slut-shaming will be a fairly constant theme.


Exploring Gender and Mental Health Through ‘Borderline Personality Disorder’ with Sue and Alex
11am-11.55am (55 mins)

This workshop will explore gender and mental health by introducing and critically examining Borderline Personality Disorder (BPD) as a diagnosis. It will also present some feminist debates around the use of this diagnosis. In small groups we will discuss BPD and possible gender differences in the way people present with distress.

The workshop will be seated. All genders welcome. May be difficult content for children. There will be discussion of childhood trauma and issues such as violence, abuse, self-injury or suicide. Maximum of 30 participants.


Women in Construction, Arts and Technology: Practical Taster Sessions with Tracy and Claudia from WiCAT

Fixing to Walls and Re-pointing Brickwork (two parallel workshops)
11.30am-12.30pm (60 mins) and 1.30pm-2.30pm (60 mins)

Find out more about WICAT and courses held at the Women’s Construction Centre. Have a go at fixing to walls and re­pointing brickwork in our tutored practical taster sessions. Drop-in session runs from 11am-2.30pm when the workshops are not in progress.

Practical workshops are for all genders but won’t bet child-friendly. The sessions will be standing, but open to wheelchair users and all abilities. Maximum of 4 participants for all workshops but onlookers welcome.


On the Toilet – Politics and Protest with Jen and Charlotte
12pm-12.55pm (55 mins)

This workshop will examine the ways in which public toilet designs normalise certain identities and bodies whilst policing others. Historically the majority of toilets in the UK’s public spaces were designed by and for non-disabled, white, heterosexual, cisgender men, which reveals prevailing preconceptions about who was (and continues to be) expected in the public domain. It also tells us about who is denied access or confined within the ‘private’ sphere. Negotiating adequate toilet spaces has therefore been an important site of political action for marginalised groups. How can these different identities be accounted for through toilet designs of the future? What tensions and incongruities must we consider if we are to move towards inclusion/rebellion on the toilet (and beyond)?

The workshop will use visual images (fully captioned) to spark conversations around the complex dynamics between gender, disability, race, religion and class. We will discuss our thoughts and ideas in small groups then feedback to rest of the room as part of a wider conversation. Later, the group will get the opportunity to create sticker protests of their own to modify, deface, or improve existing toilet signs.

All welcome. The workshop will explore how toilets can – and do – threaten and police some people’s identities and bodies. This may touch on some unpleasant experiences/memories for some participants but there is no expectation for anyone to share any of this information with the group. There will be some visual images but these will be fully captioned. Maximum of 25 participants.


The Role of the Palestinian Woman in the Non-Violent Resistance with Malaka
12.05-12.45 (40mins)

Malaka Mohammed Shwaikh is a 24-year-old Palestinian writer from Yaffa in Palestine. She will be talking to us about non-violent resistance in Palestine and how women are involved in this movement. She will also be discussing what resistance means and how you can help support our Palestinian brothers and sisters to end the Israeli occupation. Malaka will be there after the workshop as well just in case any of you want to ask about life of her in Palestine and her journey from Gaza to Sheffield last year.

(Content warnings/accessibility details TBC)


Open Session
1.15pm-2.10pm (55 mins)

Fancy planning any feminist political action in the near future? Or would you like to talk about where to take the Ched Evans campaign next? Or what about the recent Reclaim the Night march and some of the issues people may have with the concept of RTN? Or are there any other current issues you’d really like to get other people’s views on?

This session will be entirely participant-led to allow people attending LaDIYfest to talk about any issues, experiences or future projects they’d like to explore with other people that aren’t already covered in the timetable. Come along, decide what you’d like to discuss and make some new friends/comrades. Stay as a large group or get into smaller groups separated by theme. Basically, do whatever you like…


Pull the Trigger? A workshop exploring the value of trigger warnings with Ruth
1.20pm-2.10pm (50mins)

How helpful is the practice of providing trigger warnings (or content warnings) on media (and other) content to warn users of controversial or ‘triggering’ content? Are there some triggers it’s impossible to avoid? In what contexts should we use such warnings? Whose responsibility is it to check if material is triggering – the content provider, or the audience?

This interactive session will look at the pros and cons of using trigger warnings in different contexts (artistic, academic, media-related, cultural, online, journalistic etc) – exploring what we, as both potential content creators/providers and audiences/consumers might expect of others and ourselves. The session will involve a mixture of group activity and discussion looking both at participants’ own experiences and real examples of how content labels and trigger warnings have been applied and negotiated in a range of contexts, from cinema to academia; from blogs to books.

Mixed gender; probably not that child-friendly (although infants would be OK), might be some moving about the room but mainly seated. Given the nature of the topic is trigger warnings then yes, potentially all the content warnings there are! We are unlikely to be discussing any controversial material in detail – for example, we will discuss the merits (or otherwise) of providing trigger warnings for rape/homophobia/suicide/you name it but won’t really be discussing controversial material dealing with those themes in and of itself. (or to save space, trigger warning: trigger warnings!). Maximum of 30 participants.


Policing the Sexual Expression of Women of Colour with Isaac and from the Black & Minority Ethnic Students’ Committee, University of Sheffield, and Beth
2.15pm-3pm (45 mins)

This interactive workshop is an insight into the way women of colour are frequently policed with regards to their sexuality, sexual expression and the use of the body. It will analyse the relationship between sexual expression and patriarchy, and how feminism is used as a weapon against women of colour.

Open to all genders, and is a 16+ age workshop. All seated. It will speak on sexual politics, but facilitators do not plan on relating to traumatic experiences. Maximum of 30 participants.


Gendered Abuse & Violence in Radical Activist Communities with Julia
2.15pm-3.15pm (60 mins)

Salvage aims to bring together self-identified women, queers and transfolks who have experienced gender oppression, violence and abuse in activist communities to share experiences, resources and build communities of belief, support and action. Experiences of gendered violence within activist circles undermine core principles and can leave women, queers and transfolks with little choice but to distance themselves from collective organisation and activist spaces. This workshop aims to bring together those who have been affected by violence and abuse in their activist communities to explore the barriers that survivors face in identifying and speaking out about gendered violence. This workshop will explore these issues using case studies and group discussion.

More info at: http://projectsalvage.wordpress.com

Content note: discussion about sexual violence, rape, abuse, rape culture, victim-
blaming, collusion and silence. Workshop open to all but emphasis will be on the experiences of self-identified women, queers and transfolks.


Feminist Craftivism: Angry Patch Making with Louise from Sheffield University Women’s Committee
2.45pm–4.15pm (drop-in session)

Support your fellow feminists, whatever their gender expression, by reclaiming feminine culture through the medium of craft. Make patches using stencils and sewing supplies to express your righteous anger in a cute and punk rock way.

All genders welcome. Not appropriate for younger children because of sharp and small objects (needles and such). Sat down throughout. No discussion of sensitive topics is planned. Maximum of 25 participants at any time.


Can’t Fuck/Won’t Fuck: A queer feminist discussion on the limits of sex positivity with Kirsty, Anna and Tasha
3.25pm-4.25pm (60 mins)

Have you ever felt pressure to feel/perform desire, to be (or be seen to be) sexually active, to have relationships or date people, to do non-monogamy (or to do it in a specific way), to have fulfilling/pleasurable sex or to have certain kinds of sex? Do you feel like sex-positivity often ignores the reality of living, and trying to be sexual, in a racist ableist cissexist hetero-patriarchal rape culture? Have you ever felt like consent shouldn’t be framed in terms of sexiness? Does your queer or feminist community fail to make space for people on the asexual and aromantic spectrums?

Can’t Fuck/Won’t Fuck is a facilitated, participant-led discussion for people who feel left out or alienated by sex-positivity and the way it plays out in their interpersonal relationships or in the queer or feminist spaces where they hang out. In order to create as safe a space as possible, we ask that people arrive on time and do not join the discussion once it has begun. Sex-posi people welcome! This discussion is being facilitated by the writers of the zine FUCKED: on being sexually dysfunctional in sex-positive queer scenes. Contact us: sexcritical@gmail.com

This talk is framed as a queer feminist discussion and is aimed at queer people and straight women, although it is open to all. There should be no accessibility issues, it is a seated event. Although we do not know what issues will arise in the session, we always content note for possible discussion of abuse, sexual violence, mental health issues.


How to Factilitate and Chair Workshops and Meetings with Jennie
3.15pm-4.25pm (70mins)

An interactive workshop to examine what makes meetings and workshops successful and effective. Plus an opportunity to apply this learning to our own experiences in order to advance in skills to overcome barriers and issues that arise in workshops and meetings and improve in confidence as facilitators.

Mixed gender. Child-friendly (but not for for participation), seated but movement into groups. One listening task involved. There will be discussion of times we have felt uncomfortable in meetings which may have been traumatic to some participants. Discussion of power and privilege (and abuse of this) in meetings & workshops. Maximum 20 participants.


Positively Strong with Mickey from Power-Up Fitness
4.30pm-5pm (30 mins) – Workshop
5pm-5.30pm – Drop-in

The positively strong workshop is a look into Women’s fitness. Discussing how Women are sold ideas of fitness and body image through the media, and how this affects our own body image and confidence. This workshop aims to refresh ideas around fitness and strength training by combining positive real life influences and discussing the benefits of strength training for Women. We will be discussing the benefits of strength training for Women but other genders are welcome to join the workshop.

The focus of the workshop is on Women but it is open to all genders to attend.


Solidarity in Feminism: Are our struggles all the same? with Azeezat and Beth
4.40pm-5.30pm (50 mins)

This aims to be an open discussion on what it means to participate in solidarity across lines of ‘differences’ within feminist struggles. In a context of Malala’s Nobel Peace Prize Award, the popularity of the BringBackOurGirls campaign, and the many other attempts to connect feminist struggles ‘over here’ to struggles ‘over there’, we question some of the ways these forms of solidarity have developed and hope to participate in a larger discussion over how international and national solidarity within feminist movements can manifest themselves.

Mixed gender and seated throughout.


Consent & Boundaries with Lauren from Sheffield Anti-Sexual Harassment
4.40pm-5.30pm (50 mins)

Consent and boundaries are hugely important when it comes to interacting with the people around us. So much of what we are told emphasises a “no means no” approach to consent and boundaries, which carries the implicit idea that it is up to the person who is uncomfortable in a situation to speak out. We also use strange language when we talk about consent: we talk about “seducing” or “convincing” someone, when sometimes what we are really talking about is coercing someone into doing something they were never fully comfortable with. Sheffield Anti-Sexual Harassment want consent to be about active, positive decision-making by everyone involved in any activity – whether it is sexual, romantic, political or anything else.

The session will be open to people of all genders. There will be frank discuss of sexual and romantic relationships, so it’d be up to individual parents and carers to decide whether they want to take their children into the workshop. The session should be completely accessible and at no point will anyone be asked to stand. It is very likely that discussion will touch on issues of rape, sexual assault and harassment, as well as non-consensual or problematic behaviour in the context of various relationships and groupings. The session should have a content warning for discussion of all of these things and we would like to emphasise that we want people to be comfortable to come and go as they feel comfortable during the session.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s